Michigan, 2020

Winter Storm in Michigan, March 5 to 6, 2020

March 5 to 6, 2020 · NWS APX · 3 events in 3 counties and zones

Low pressure moved directly across northern lower Michigan on the night of the 5th. A wintry mix fell at times in northern lower, but the most extensive snow was across eastern upper Michigan, north of the track of the low.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure moved directly across northern lower Michigan on the night of the 5th. A wintry mix fell at times in northern lower, but the most extensive snow was across eastern upper Michigan, north of the track of the low. Snowfall amounts were heaviest in Chippewa County, where totals of 5 to 8 inches were common. This included almost 8 inches in Sault Ste Marie, 7 inches in Hulbert and Dafter, and 6 inches in Raber. Gusty winds resulted in blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 5, 6:53 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 5, 6:53 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
653 AM EST Thu Mar 5 2020

.NEAR TERM...(Today through Friday)
Issued at 417 AM EST Thu Mar 5 2020

High Impact Weather Potential: Accumulating snow across eastern
Upper through tonight...and across far northern Lower later this
afternoon/tonight.

Pattern Synopsis/Forecast: Quasi-zonal large scale flow pattern
encompassing the northern half of the CONUS early this morning...
part of a progressive five wave hemispheric pattern with a series of
short wave troughs lined up across the Pacific.  Prominent short
wave trough spinning its way into the upper Midwest this morning...
with building heights in its wake into the Pacific northwest/British
Columbia.  Midnight surface/composite analysis shows 1001mb surface
along the North Dakota/Minnesota/Manitoba border...moving southeast
toward a 3mb/3h pressure fall center along the Minnesota/Wisconsin
border.  Occluded/cold front extends south to a 1007mb frontal wave
over northeast Nebraska.  1026mb surface high centered over far
southern Lower Michigan...part of a broad surface ridge part of
which extends north through northern Michigan and into northwest
Ontario.  Steep mid level lapse rates across the Midwest and
Plains...low-mid level theta-e axis running along occluded/cold
front extending into colder dynamic tropopause temperatures across
the Dakotas/northern Minnesota also suggestive of a weaker stability
profile.  Strong warm advection pushing some radar returns across
western Upper/Wisconsin early this morning though much of this is
falling from a mid cloud deck with dry low levels per 00z GRB
sounding.  Frontogenetic forcing focusing some more consolidated
radar returns over the Minnesota Arrowhead/western Lake Superior and
back across far southern Minnesota.

Surface low is expected to track southeast today...across western/
southern Upper this afternoon and into northwest Lower tonight
before filling as strengthening short wave trough induces secondary
cyclogenesis in the vicinity of Lake Erie overnight.  This new low
will then become the primary system over the lower Great Lakes by
Friday morning.  Tightening pressure gradient across the forecast
area overnight in the wake of this secondary cyclone as winds shift
to the north/northeast.

Primary Forecast Concerns:  Precipitation evolution through tonight
the primary concern...including potential precipitation type issues
and snowfall amounts.  Initially clear skies across the forecast area
early this morning should cloud up with mostly mid cloud this
morning...but there is a signal for a ramp up in precipitation
coverage across Wisconsin/Upper Michigan this morning...with
precipitation potential aided across Upper Michigan by low level
frontogenesis over Lake Superior.  Precipitation may clip the tip of
the mitt counties but dry low layers more than likely will inhibit
precipitation threat across most of northern Lower through midday.
As forcing associated with short wave trough reaches Lower Michigan
during the afternoon...will likely be a north-south oriented band of
precipitation that crosses northern Lower during the afternoon/early
evening hours aligned along low/mid level theta-e ridge and
resultant narrow axis of reduced stability.  Have tried to refine
precipitation timing today with a slower progression of PoPs from
west to east across northern Lower.

As northern Lower precipitation band likely pushes into Lake Huron
by late evening/midnight...precipitation along deformation axis
should be continuing across Upper Michigan...some of which will
probably rotate around into northern Lower Michigan overnight
especially across the tip of the mitt counties.

Precipitation type for today will be dependent on 1) depth of
shallow surface based warm layer and 2) precipitation rate
especially in an environment with reduced stability.  Think
precipitation across eastern Upper will remain snow for the most
part as surface temperatures likely to remain in the lower to mid
30s.  Across northern Lower temperatures may climb well into the
30s...so any precipitation with afternoon band may start as rain but
do think the potential is there for quick melting/evaporatively
induced cooling that some (many?) areas may switch quickly over to
snow. Forecast wording will necessarily have more of a mixy wording
to it (mostly by necessity).  Precipitation this evening across
northern Lower may tend to become more showery/drizzly behind
precipitation band as deep layer moisture strips away but low levels
remain most with modestly steep lapse rates.

Finally...snow accumulation potential.  Fairly deep cloud layer at
temperatures warmer than -10c suggests a lot of "graupely" snow
potential (snowflake growth by aggregation/accretion) and thus a
lowering of snow ratios.  So snow ratios today across eastern Upper
probably closer to 11:1 on average...and may increase a bit tonight
as column cools.   Like the idea of a general 4 to 8 inches across
eastern Upper through tonight...heavier accumulations over western
Chippewa/Mackinac counties...with some 2 to 4 inch amounts mainly
tonight for Emmet/Cheboygan/Presque Isle counties...1 to 2 inches
along the M-32 corridor.  No changes to current headlines...though
possible tip of the mitt counties may need an advisory tonight.

&&

.SHORT TERM...(Friday night  through Saturday)
Issued at 417 AM EST Thu Mar 5 2020

...Return to quiet and cold Friday/Friday night, with milder
conditions returning Saturday...

High Impact Weather Potential: Snow diminishing on Friday

Pattern/Synopsis: Upper level pattern features.... By Friday the
shortwave exits stage right across the lower Great Lakes, taking the
surface cyclone with it. Ridging and surface high pressure start to
take control through the day Friday. Surface ridge axis crosses
overhead Friday night, then we get into some milder southerly return
flow for Saturday.

Details/forecast: By Friday morning the clipper will be over Lake
Ontario, and filling in to near 1008mb. On the backside of this
system we'll maintain our gusty winds as the gradient remains tight
through a good portion of the day. With CAA in full force across the
area, we'll see a marginal lake response. The best chance of
lingering overlake instability will be through the early-mid morning
hours as the coldest 850mb temperatures move overhead. Accumulations
from this look negligible if anything at all, with the most likely
scenario being very light snow showers/flurries in the northerly
flow belts near Traverse Bay. Better snow chances exist on the east
side with wrap around moisture still treking over that area through
the morning. Snow chances across the whole area quickly dwindle off
late morning as drier/subsiding air take control. CAA knocks down
Friday's high temperatures a good 5 to 7 degrees from Thursdays.
Daytime highs struggle to rebound into the upper 20s/low 30s in the
afternoon. Temperatures sink further Friday night as winds briefly
go calm with the surface ridge axis passing overhead. This combined
with mostly clear skies will lead to good radiational cooling with
overnight lows Friday night dipping into the single digits in the
higher terrain. Kept these lows slightly below guidance, but bumped
up a degree or so due to the very brief period of calm winds before
ramping back up again.

Broad scale ridging starts to dominate the CONUS Saturday
bringing much above normal temperatures heading through the
weekend. Winds quickly ramp up out of the south Saturday morning
as we get on the backside of the surface ridge. Skies stay mostly
clear through the morning before isentropic ascent ahead of the
next front tries to saturate the mid-upper levels. A system
crossing Hudson Bay through the day will lay down a slow-moving
cold front across southern Ontario; this evolves into a stationary
front attached to another surface low in the northern Rockies. We
won't feel any effects from this until late Sunday, thus Saturday
stays dry, with highs soaring into the upper 30s in Eastern Upper
and low to mid 40s in Northern Lower with the continued WAA on
southwesterly winds.

.LONG TERM...(Saturday night through Wednesday)
Issued at 417 AM EST Thu Mar 5 2020

After continued very mild conditions Sunday, things change heading
into the new work week as the northern Rocky low treks along the
boundary laid out through the upper Great Lakes. This brings
precipitation chances Sunday night into early Tuesday. As of now
there's a decent chance of this precip being a rain/snow mix during
the day, with a changeover to all snow during the night. This will
also depend on how much cold air can swing down out of Canada.
Midweek and beyond guidance diverges on surface feature placement
and strength. Either way we likely hang on to at least a slight
chance of precipitation with an active northern stream jet and
multiple waves rippling through the main flow. Although no major
systems look to be on the horizon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 651 AM EST Thu Mar 5 2020

VFR conditions this morning will deteriorate as a band of
rain/snow is expected to cross northern Lower Michigan this
afternoon. Periods of IFR conditions are expected with either rain
or snow falling...changing to mostly snow by this evening. Gusty
southeast winds are expected today...becoming northeast tonight.

&&

.MARINE...
Issued at 417 AM EST Thu Mar 5 2020

Winds will begin to increase this morning fairly quickly as surface
ridge axis and resultant baggy gradient across the upper Lakes gives
way to a tightening pressure gradient ahead of surface low expected
to cross western Upper Michigan this afternoon.  Increasing
south/southeasterly flow with small craft conditions likely within
Lake Michigan nearshore zones by midday with some gale force gusts
possible...with small craft conditions spreading into Lake Huron
nearshore zones this afternoon.  As surface low crosses northern
Lake Michigan this evening winds should diminish for a time...but as
initial low weakens and secondary cyclogenesis takes place over the
lower Lakes winds will ramp up again but this time with a more
northerly component.  Gale force winds are possible especially south
of Grand Traverse Light by Friday. Winds and waves expected to
subside Friday night as high pressure builds across the upper Great
Lakes Saturday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 4 AM EST Friday for MIZ086>088-095-
     096.
LH...SMALL CRAFT ADVISORY from 1 PM this afternoon to 7 PM EST Friday
     for LHZ347>349.
     SMALL CRAFT ADVISORY from 1 PM this afternoon to 7 AM EST Friday
     for LHZ346.
LM...SMALL CRAFT ADVISORY until 7 PM EST Friday for LMZ323-342-
     344>346.
     SMALL CRAFT ADVISORY until 7 AM EST Friday for LMZ341.
LS...NONE.
&&

NEAR TERM...JPB
SHORT TERM...STJ
LONG TERM...STJ
MARINE...JPB
Hazardous weather outlook, Mar 5, 5:03 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
503 AM EST Thu Mar 5 2020

MIZ016>018-020>036-041-042-086>088-095>099-061015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
503 AM EST Thu Mar 5 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Accumulating snow and gusty winds are expected today and tonight.
The highest accumulations will be across eastern upper Michigan.
Please see the latest winter weather advisory for additional
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
503 AM EST Thu Mar 5 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few gale force wind gusts are possible on the nearshore waters
of Lake Michigan later Thursday night into early Friday.

&&

For more information visit http://weather.gov/gaylord.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Western Chippewa County

When
March 5, 10:00 AM EST to March 6, 4:00 AM EST
Where
Western Chippewa County forecast zone
Reported by
Broadcast Media
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Winter Storm, Central Chippewa County

When
March 5, 10:00 AM EST to March 6, 4:00 AM EST
Where
Central Chippewa County forecast zone
Reported by
COOP Observer
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Winter Storm, Southeast Chippewa County

When
March 5, 10:00 AM EST to March 6, 4:00 AM EST
Where
Southeast Chippewa County forecast zone
Reported by
Broadcast Media
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883197, 883198, 883199.